New York, 2007Flooding in New York, March 15 to 18, 2007
March 15 to 18, 2007 · NWS ALY · 7 events in 6 counties and zones
Warmer air advected into the region on Tuesday March 13th into Wednesday 14th. This led to significant snowmelt across much of east central New York, particularly across the western Mohawk valley and southern Adirondacks.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Warmer air advected into the region on Tuesday March 13th into Wednesday 14th. This led to significant snowmelt across much of east central New York, particularly across the western Mohawk valley and southern Adirondacks. In addition, ice began to melt and move along many streams, creeks and rivers during this time.|A slow moving cold front then dropped southeast across the region late Wednesday into Thursday, accompanied by moderate to locally heavy rainfall. Rainfall amounts generally ranged from one quarter to one half of an inch, with higher amounts of up to, or slightly in excess of one inch across the western Mohawk Valley and southern Adirondacks.|The combination of rainfall, snowmelt and ice jams led to flooding of small streams and creeks across portions of the east central New York State, starting on March 14th, and lingering until March 18th. In addition, localized river flooding also occurred, especially where ice jams developed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Mar 14, 7:33 PM EST, 5 hours 45 minutes earlier.
Area forecast discussion, Mar 14, 7:33 PM EST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
833 PM EDT WED MAR 14 2007
.SHORT TERM /REST OF TONIGHT/...
JUST ISSUED A QUICK UPDATE FOR THE REST OF TONIGHT MAINLY TO
REFINE TIMING OF RAINFALL EXITING AND RE-ENTERING THE AREA. FIRST
BATCH OF RAIN HAS MOVED OFF TO THE EAST WITH A BRIEF BREAK IN THE
STEADY PRECIP. WILL CALL FOR MAINLY JUST SCATTERED SHOWERS THE
REST OF THE EVENING...BEFORE ANOTHER ROUND OF WIDESPREAD RAIN
ARRIVES AROUND MIDNIGHT...AS COLD FRONT CONTINUE TO SAG SOUTH WITH
A WEAK SURFACE WAVE DEVELOPING ALONG IT. ALSO ADDED MENTION OF
DENSE FOG...WITH SOME LOCATIONS REPORTING VISIBILITY OF 1/4 MILE.
MADE SOME MINOR TWEAKS TO HOURLY GRIDS...OTHERWISE REST OF
FORECAST UNCHANGED.
&&
.PREV DISCUSSION...
/ISSUED 447 PM EDT WED MAR 14 2007/
SYNOPSIS...
AN UPPER LEVEL DISTURBANCE MOVING ALONG A SLOW MOVING COLD FRONT
EXTENDING FROM THE GULF OF SAINT LAWRENCE TO THE EASTERN GREAT LAKES
REGION...WILL SLOWLY DRIFT SOUTHEAST ACROSS THE AREA TONIGHT INTO
THURSDAY...BRINGING PERIODS OF RAIN. WEAK HIGH PRESSURE WILL BRIEFLY
BUILD IN THURSDAY NIGHT INTO EARLY FRIDAY. HOWEVER...A COASTAL LOW
PRESSURE SYSTEM FORECAST TO DEVELOP ALONG THE MID ATLANTIC COAST MAY
BRING ACCUMULATING SNOW INTO THE REGION LATE FRIDAY INTO EARLY
SATURDAY...AS IT LIFTS NORTHEAST. DRIER WEATHER AND COLDER
TEMPERATURES ARE IN STORE FOR THE REST OF THE WEEKEND UNDER A
NORTHWEST FLOW REGIME.
SHORT TERM /TONIGHT THROUGH SATURDAY/...
VERY ACTIVE AND CHANGEABLE PERIOD IN STORE FROM TONIGHT ALL THE WAY
INTO SATURDAY. FIRST CONCERN FOR TONIGHT WILL BE WIDESPREAD RAIN
COUPLED WITH FLOOD THREAT DUE TO SNOWMELT/RUNOFF. BATCH OF RAIN
ASSOC WITH UPPER LEVEL DISTURBANCE CURRENTLY MOVING THROUGH THE AREA
THIS EVENING WILL EXIT...WITH A BRIEF LULL IN THE PRECIP LATER THIS
EVENING. HOWEVER...AS A COLD FRONT GRADUALLY SAGS SOUTH FROM THE
SAINT LAWRENCE RIVER VALLEY...A WEAK WAVE OF LOW PRESSURE IS
FORECAST TO FORM ALONG THE FRONT...WITH ANOTHER SURGE OF RAIN LATER
TONIGHT INTO THUR MORNING. SUPPORT FOR MODERATE TO HEAVY RAINFALL
WILL COME FROM OUR REGION BEING IN THE RIGHT ENTRANCE REGION OF A
STRONG 150 KT UPPER LEVEL JET LOCATED IN SE CANADA...ALONG WITH
ANOMALOUSLY HIGH PWAT VALUES OF +2.5 TO +3.5 STDEV. FLOOD CONCERNS
COMPOUNDED BY RUNOFF FROM MELTING SNOWPACK. SEE HYDRO SECTION FOR
DETAILS ON FLOODING POTENTIAL.
THURSDAY WILL BE THE TRANSITION PERIOD...AS TEMPS WILL GRADUALLY
COOL THROUGHOUT THE DAY INTO THE EVENING AS THE COLD FRONT SAGS
SOUTHWARD. VERY SHARP BAROCLINIC ZONE WILL BE PRESENT...WHICH HAS
BEEN FORECAST FOR SEVERAL DAYS...WITH PRECIP ENDING AS A PERIOD OF
SNOW ACROSS SOUTHERN ADIRONDACKS/GREEN MOUNTAINS. MUCH OF THE PRECIP
WILL FALL AS RAIN BEFORE ENDING...SO EVEN IN THESE AREAS
ACCUMULATIONS WILL BE LIGHT. WILL CUT BACK ON POPS CONSIDERABLY FROM
ALBANY NORTHWARD DURING THE AFTN...WITH DRIER AIR WORKING IN FROM
THE NORTH AS WEAK HIGH PRESSURE BUILDS IN. WILL HOLD ON TO
CHANCE/LIKELY POPS ACROSS FAR SE AREAS THUR EVENING...ALTHOUGH EVEN
THESE LOCATIONS SHOULD SEE A BREAK IN STEADY PRECIP. PRECIP ACROSS
SOUTHERN AREAS SHOULD BE REMAIN RAIN...AS IT WILL TAKE LONGER FOR
THE COLDER AIR TO FILTER IN.
HOWEVER...A RATHER QUICK RETURN SURGE OF MOISTURE/LIFT ASSOC WITH A
WAVE OF LOW PRESSURE DEVELOPING ACROSS THE CAROLINAS IS FORECAST TO
OCCUR DURING THE DAY FRI FROM SOUTH TO NORTH. UPPER LEVEL TROF AXIS
FORECAST TO ADVANCE EAST FROM THE GREAT LAKES AND BECOME NEGATIVELY
TILTED BEFORE CLOSING OFF AT 500 MB FRI NIGHT. THIS A BIG CHANGE IN
12Z MODEL GUIDANCE FROM PREVIOUS RUNS. THE BEST FRONTOGENESIS AND
HEAVY QPF NOW FORECAST TO OCCUR ACROSS EASTERN NY AND NEW ENG. GFS
TRACKS COASTAL LOW CENTER FROM JUST EAST OF THE DELMARVA FRI
EVENING...TO EASTERN MASS SAT MORNING AND DEEPENS FAIRLY RAPIDLY.
TRACK MUCH CLOSER TO THE COAST AND STRONGER THAN PREVIOUS MODEL
RUNS. TEMP PROFILES IN FORECAST SOUNDINGS SHOWING MAINLY SNOW WITH
SOME SLEET POSSIBLE ACROSS SOUTHEAST ZONES. WHILE NOT CONSISTENT
WITH PREVIOUS MODEL RUNS...GFS HAS GOOD SUPPORT FROM UKMET/ECMWF/GEM
WITH THIS SYSTEM. WITH THE POTENTIAL FOR SEVERAL INCHES OF
SNOW...WILL MENTION IN HWO AT THIS TIME. WILL HOLD OFF ON A WATCH AT
THIS TIME SINCE IT WILL BE MAINLY A LATE 4TH TO 5TH PERIOD EVENT.
SNOW SHOULD TAPER OFF FROM SW TO NE SAT MORNING...AS THE COASTAL LOW
DEPARTS...LEAVING COLD AND BLUSTERY CONDITIONS IN ITS WAKE. SOME
SNOW SHOWERS WILL BE POSSIBLE ACROSS FAVORED UPSLOPE AREAS THROUGH
SAT AFTN.
LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
PROGRESSIVE PATTERN SHAPING UP...WITH NO BIG STORMS ON THE HORIZON
THROUGH THE EXTENDED PERIOD. SUNDAY WILL FEATURE COLD AND BLUSTERY
CONDITIONS UNDER NORTHWEST FLOW IN WAKE OF DEPARTING OCEAN STORM.
HIGH PRESSURE TO BUILD IN LATE SUNDAY INTO MON...PROVIDING
DECREASING WINDS. THE NEXT CHANCE OF PRECIP IS FORECAST TO ARRIVE
LATE MON INTO EARLY TUE...AS A SFC LOW ADVANCES EASTWARD ACROSS
SOUTHERN CANADA WITH WARM ADVECTION/ISENTROPIC LIFT IN OUR AREA.
COULD BE SOME MIXED RAIN/SNOW...WITH SNOW IN THE HIGHER
ELEVATIONS...ALTHOUGH PRECIP AMOUNTS SHOULD BE RATHER LIGHT DUE TO
FAST MOVEMENT OF THIS SYSTEM AND RELATIVE LACK OF MOISTURE. HIGH
PRESSURE FORECAST TO QUICKLY BUILD IN FOR WED...WITH DRY CONDITIONS
RETURNING. OVERALL...TEMPS WILL TREND BELOW AVG THROUGH THE MIDDLE
OF NEXT WEEK.
AVIATION /20Z-18Z/...
VFR CONDITIONS WILL LOWER TO MVFR WITH AREA OF SHOWERS MOVING
EASTWARD ACROSS AREA THIS AFTERNOON INTO EVENING. WILL GET A LULL
IN THE STEADY PRECIPITATION TONIGHT WITH ANOTHER SHOT MOVING IN
LATE TONIGHT/EARLY THURSDAY MORNING. MVFR CONDITIONS THIS EVENING
EVENTUALLY LOWERING TO IFR WITH NEXT BATCH OF RAIN.
HYDROLOGY...
FLOOD WATCH WILL REMAIN IN EFFECT THROUGH THURSDAY. WARM
TEMPERATURES TODAY IN THE 50S AND 60S WITH LOWER 70S IN THE KPOU
AREA CONTINUING THE SNOWMELT AND RUNOFF. TEMPERATURES TONIGHT WILL
FALL INTO THE MID 30S TO MID 40S. WIDESPREAD RAINFALL OF 3/4 TO 1
1/4 INCHES OF RAIN IS EXPECTED THIS AFTERNOON THROUGH THURSDAY
WHICH WILL ONLY ADD TO THE ISSUES. EXPECT AT LEAST SOME MINOR
FLOODING WITH THE THREAT OF ICE JAMS AND THE POTENTIAL FOR ICE JAM
FLOODING CONTINUING. HAVE ICE JAMS SCATTERED ACROSS FORECAST AREA
WHICH ARE BEING MONITORED. AS FRONTAL BOUNDARY DROPS SOUTH ACROSS
FORECAST AREA WITH RAINFALL. WINDS WILL SHIFT TO A NORTHERLY
DIRECTION BRINGING COOLER MORE SEASONABLE AIR INTO THE AREA
THURSDAY. TEMPERATURES THURSDAY NIGHT TO DROP BELOW FREEZING ACROSS
THE ENTIRE FORECAST AREA...WITH TEENS IN THE ADIRONDACKS.
THE FRONTAL BOUNDARY WILL NOT MAKE IT VERY FAR SOUTH OF LONG ISLAND
THURSDAY. ANOTHER LOW WILL FORM ALONG THE BOUNDARY...THIS TIME OVER
THE SOUTHEAST UNITED STATES. MODELS INDICATE THIS LOW WILL DEEPEN
AND HEAD NORTHEAST PASSING JUST SOUTH OF/OVER LONG ISLAND AND CAPE
COD FRIDAY NIGHT/SATURDAY MORNING. AT THIS TIME IT LOOKS LIKE A
SNOW EVENT WITH HIGH QPF AMOUNTS.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR CTZ001-013.
MA...FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR MAZ001-025.
NY...FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR NYZ032-033-038>043-
047>054-058>061-063>066-082>084.
VT...FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR VTZ013>015.
&&
SHORT TERM...JPVHazardous weather outlook, Mar 14, 4:11 PM EST, 9 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
511 PM EDT WED MAR 14 2007
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-151100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
511 PM EDT WED MAR 14 2007
...FLOOD WATCH IN EFFECT THROUGH THURSDAY AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS NORTHWEST
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.
.DAY ONE...TONIGHT
A FLOOD WATCH REMAINS IN EFFECT. PLEASE REFER TO THE FLOOD WATCH
STATEMENT FOR DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY AFTERNOON.
PLEASE REFER TO THE WATCH STATEMENT FOR DETAILS.
THERE IS THE POTENTIAL FOR SEVERAL INCHES OF SNOWFALL FROM FRIDAY
AFTERNOON INTO SATURDAY MORNING ACROSS EASTERN NEW YORK AND
WESTERN NEW ENGLAND. THIS SNOW WILL RESULT FROM A COASTAL LOW
PRESSURE SYSTEM THAT IS FORECAST TO DEVELOP ACROSS THE CAROLINAS
AND LIFT NORTHEAST ALONG THE MID ATLANTIC...AND EVENTUALLY THE
SOUTHERN NEW ENGLAND COAST. IT IS TOO EARLY TO PINPOINT EXACT
SNOWFALL AMOUNTS AND FAVORED LOCATIONS AT THIS TIME. SHOULD
CONDITIONS BECOME MORE CERTAIN...A WINTER STORM WATCH WILL BE
ISSUED.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT RAINFALL AMOUNTS OF ONE INCH OR MORE...AS
WELL AS FLOODING...INCLUDING ICE JAMS...BANK FULL OR NEAR BANK
FULL WATERWAYS VIA THE SEVERE WEATHER REPORT FORM AND OR THE RIVER
ICE REPORT ON THE INTERNET...NYSPIN...AND THE TELEPHONE.
Flood, Schoharie
- When
- March 15, 1:18 AM EST to 2:30 PM EST
- Where
- Schoharie County, Warnerville
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Law Enforcement
- Coordinates
- 42.670, -74.500
Significant snowmelt combined with moderate rainfall to create flooding in portions of Schoharie county early Thursday morning on March 15th.|The Warnerville cutoff west of Cobleskill was closed off due to flooding of West Creek and Cobleskill Creek.
Flood, Herkimer
- When
- March 15, 2:45 AM EST to 8:30 AM EST
- Where
- Herkimer County, Newport
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Law Enforcement
- Coordinates
- 43.180, -75.020
Warm temperatures led to snowmelt, which combined with moderate rainfall to create flooding in portions of southern Herkimer county during the early morning hours of Thursday March 15th.|Several roads and bridges were closed due to flooding, including Farrington Road near Newport, State Route 51 in the Ilion Gorge, and State Route 167 between Lyon Road and Dolgeville.
Flood, Herkimer
- When
- March 15, 5:00 AM EST to March 18, 2:24 AM EST
- Where
- Herkimer County, 8 mi WNW of Frankfort
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Other Federal Agency
- Coordinates
- 43.074, -75.216
The combination of snowmelt, and moderate rainfall falling on frozen ground led to flooding of the Mohawk River at Utica, which led to several road closures.|The river rose above the flood stage of 403 feet early Thursday morning on March 15th, crested at 405.6 feet late Friday morning on March 16th, and fell back below flood stage early Sunday morning on March 18th.
Flood, Schenectady
- When
- March 15, 11:25 AM EST to 8:21 PM EST
- Where
- Schenectady County, Schenectady
- Cause
- Ice Jam
- Reported by
- Law Enforcement
- Coordinates
- 42.800, -73.920
An ice jam developed downstream from Schenectady during Thursday afternoon on March 15th, causing the Mohawk River to rise to moderate flood stage Thursday evening. The hardest hit area was within the Stockade neighborhood, particularly North Street and Ingersoll Avenue, where about one dozen people were evacuated by boat, and 30 people in other houses voluntarily evacuated. In addition, power was temporarily turned off to many homes to prevent electrocution hazards.|The river level crested at 226 feet at 5:30 PM EST Thursday evening, and dropped back below the flood stage of 223.0 feet at 8:21 PM EST Thursday evening.
Flood, Montgomery
- When
- March 15, 2:08 PM EST to March 16, 7:00 AM EST
- Where
- Montgomery County, Ft Plain
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Law Enforcement
- Coordinates
- 42.930, -74.620
A combination of snowmelt, runoff from moderate rainfall, and ice jams on the Mohawk River led to flooding in portions of Montgomery county during the afternoon and evening hours of Thursday March 15th.|Flooding was reported in Fort Plain, at a Curtis Lumber Store, and also along the Canajoharie Creek near Marshville due to local runoff.|
Flood, Albany
- When
- March 16, 4:51 AM EST to 10:22 AM EST
- Where
- Albany County, Cohoes
- Cause
- Ice Jam
- Reported by
- Emergency Manager
- Coordinates
- 42.770, -73.700
An ice jam moving along the Mohawk River near the Northway Bridge resulted in flooding near Forts Ferry, Island View Road, River Road, part of Rosendale Road, and Niska Isles during Friday morning on March 16th.
Flood, Saratoga
- When
- March 16, 4:51 AM EST to 10:22 AM EST
- Where
- Saratoga County, Clifton Park
- Cause
- Ice Jam
- Reported by
- Emergency Manager
- Coordinates
- 42.880, -73.770
An ice jam moving along the Mohawk River near the Northway Bridge resulted in flooding between Halfmoon and Clifton Park. The flooding led to several road closures, including Riverview Road between Boyack Road and Van Vranken Road.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm in Ohio, March 15, 2007$900,000 · 11 events
- Marine Strong Wind in North Atlantic Coastal Waters, March 15, 20075 injured · 1 event
- Flooding in Vermont, March 15, 2007$55,000 · 2 events
- Flooding in New York, March 15 to 16, 2007$50,000 · 2 events
- Flooding in Indiana, March 15 to 21, 2007$21,000 · 3 events
- Heavy Snow in North Dakota, March 15, 20079 events
- Flooding in Pennsylvania, March 15, 20074 events
- Flooding in Pennsylvania, March 15 to 17, 2007$10,000 · 4 events
- Heavy Snow in Minnesota, March 15, 20073 events
- Tornado and Damaging Wind in Florida, March 15 to 16, 2007EF0 · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 15, 20072 events
- Flooding in Ohio, March 15 to 19, 2007$10,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 20947, 20946, 20952, 20442, 20948, 20949, 20950.